OR WAIT 15 SECS
United States Pharamacopei'a Center for the Advancement of Patient Safety releases report on drug errors in hospitals as a result of improper administration techniques.
The results of a new study released by the United States Pharmacopeia's (USP) Center for the Advancement of Patient Safety (CAPS) revealed that a high incidence of patient harm occurred when hospital staff applied incorrect administration techniques with medication and administered incorrect dosages of drugs.
The report also found that medication errors frequently involved high-alert medications. Data from the 2001 report indicate that the top five high-alert products associated with harmful errors are insulin, morphine, heparin, warfarin, and potassium chloride. Furosemide and vancomycin were also included among high-alert products that have been involved in harmful errors.
Diane Cousins, R.Ph., v.p. of CAPS, noted that high-alert drugs have become priorities for hospitals, prompting many facilities to focus their prevention strategies on these products, especially chemotherapy agents.
Further, Cousins said, the study reveals similarities among hospitals across the country. She noted that the wrong administration technique, such as improper dilution of IV products, was almost four times more likely to cause harm in hospital patients.
According to data from the report, "Summary of Information Submitted to Medmarx in the Year 2001: A Human Factors Approach to Medication Errors," of the 2,539 harmful errors captured in the report, 353 required initial or prolonged hospitalization, 70 required intervention to sustain life, and 14 resulted in death. The report is the latest analysis of medication error reports captured in 2001 by Medmarx, USP's Internet-accessible national reporting database that allows healthcare practitioners to anonymously report medication errors and adverse events.
Patients involved in these harmful errors received intensive patient care, which triggered longer hospital stays, extensive testing, additional patient monitoring, and increased drug therapy. In addition, these errors can lead to increased use of hospital resources and increased costs to the healthcare system.
Errors were broken down into four categories: potential errors, nonharmful errors, harmful errors, and fatal errors. The report tracked errors that occurred at the prescribing, dispensing, administration, and documentation phases. Errors occurring at the administration phase were more likely to lead to harm, according to the report.
Among the top causes of errors were performance deficit, procedure/protocol failure, transcription inaccuracies, poor documentation, knowledge deficit, illegible handwriting, and computer entry errors. Other contributing factors, according to the report, included distractions, workload increase, staff inexperience, insufficient staff, and shift change.
The report concluded that errors occurring in the emergency department were more likely to reach the patient and cause harm. According to the report, fewer pediatric errors were intercepted, but among those that were, it was revealed that improper dosing was the leading cause of pediatric errors. Performance deficit, procedure/protocol not followed, poor communication, and inaccurate transcription were also responsible for pediatric medication errors.
Cousins noted that recurring trends revealed in the study should represent a call to action. "Reducing medication errors should be a national priority," she stressed. She added that adequate data collection, analysis, and education are the first steps in reducing errors. Also needed is federal protection of reported information. Technology such as computerized physician order entry (CPOE) is not a panacea for the prevention of medication errors, she believes.
Cousins commented that future reports would include a special focus on health-system pharmacies and how staffing shortages and other factors may impact medication errors.
Tony Vecchione. Improper administration induces drug errors in hospitals.